Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 72, NWS Dodge City, KS

June 8, 2005Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 8, 2005, 9:01 PM CDT for Barber County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2005, 9:01 PM CDT (02:01 UTC)
Expired
Jun 8, 2005, 9:45 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 69 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 9:06 PM CDTHAIL 0.885 Se Medicine Lodge, KS
Jun 8, 9:49 PM CDTHAIL 19 Wsw Medicine Lodge, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 8:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4205 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 090201
SVRDDC
KSC007-090245-
/O.NEW.KDDC.SV.W.0072.050609T0201Z-050609T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
901 PM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 945 PM CDT

* AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR SHARON...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL BARBER COUNTY...
  MEDICINE LODGE...
  SHARON...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3734 9873 3706 9873 3711 9836 3737 9836

$$

GERARD
1 follow-up statement
000 
WWUS53 KDDC 090226
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
924 PM CDT WED JUN 8 2005

KSC007-090245-
/O.CON.KDDC.SV.W.0072.000000T0000Z-050609T0245Z/
BARBER KS-
924 PM CDT WED JUN 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL BARBER COUNTY
UNTIL 945 PM CDT...

AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL.  THIS STORM WAS LOCATED NEAR SHARON...AND MOVING EAST AT
15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL BARBER COUNTY...
  SHARON...

HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

AT 906 PM A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZED HAIL 5 
MILES SOUTHEAST OF MEDICINE LODGE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
THURSDAY MORNING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3734 9873 3706 9873 3711 9836 3737 9836

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:36 PM CDT, 6 hours 25 minutes earlier.

Area forecast discussion, Jun 8, 2:36 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
236 PM CDT WED JUN 8 2005

.DISCUSSION...

DAYS 1-2...
MAIN QUESTION TONIGHT WILL BE CHANCES FOR PRECIPITATION AND LOW
TEMPERATURES IN MY EASTERN COUNTIES.

THE DIAGNOSTICS INDICATE A FAIRLY SUBSTANTIAL SHORT WAVE TROUGH
ALOFT TO COME OUT OF THE ROCKIES LATE TONIGHT. THIS SYSTEM WILL DRAW
THE COLD FRONT DRAPED ACROSS KS BACK TO THE NORTH. THE CONVECTIVE
SYSTEM CURRENTLY OVER MISSOURI IS FORECAST BY THE MODELS TO BUILD
BACK TO THE WEST ACROSS KANSAS LATE THIS AFTERNOON AND THROUGH THE
NIGHT. UNFORTUNATELY, THE MODELS ARE ALREADY IN ERROR ON THIS
FEATURE AND IT NOW LOOKS VERY QUESTIONABLE AS TO WHETHER THE MODELS
WILL VERIFY. IF THEY HAD, SOME SMALL CHANCE POPS IN MY FAR
SOUTHEASTERN ZONES WOULD HAVE BEEN REQUIRED TOWARD MORNING BUT
NOTHING ELSEWHERE AS SURFACE DEWPOINTS BEHIND THE COLD FRONT ARE
MUCH LOWER THAN THOSE FORECAST BY THE MODELS AND H7 TEMPERATURES ARE
IN THE LOWER TEENS CENTIGRADE CAPPING OFF ANY CONVECTION THAT MIGHT
TRY TO GET GOING. NONETHELESS, HAVE LEFT SMALL CHANCE POPS IN PLACE
AS A RESULT OF COLLABORATION THOUGH CONFIDENCE IS NEAR ZERO IN ANY
MEASURABLE PRECIPITATION. IF THE MODEL FORECAST MCS DOES DEVELOP AND
MOVE WESTWARD ACROSS KANSAS TONIGHT A RAIN COOLED COLD POOL COULD
WELL ENCROACH ON MY SOUTHEASTERN ZONES TOWARD MORNING PRODUCING
TEMPERATURES IN THE UPPER 50S NEAR MEDICINE LODGE AND PRATT.
COLLABORATIVE EFFORTS HOWEVER DID NOT SUPPORT THIS AND HAVE LEFT
MORNING LOWS IN THE 60S IN THAT AREA. OTHERWISE, NO SIGNIFICANT
WEATHER OVER THE CWA TONIGHT.

WITH THE FRONT PULLING BACK NORTH TONIGHT INTO TOMORROW AND A
SURFACE LOW DEVELOPING OVER SOUTHWEST KANSAS CONVECTION SHOULD FIRE
BY LATE AFTERNOON TOMORROW ALONG AND NORTH OF THE FRONT WITH ANOTHER
MCS TYPE SYSTEM DEVELOPING WHERE THE LOW LEVEL JET INTERSECTS THE
FRONT NORTHEAST OF THE LOW AND OVER NORTH CENTRAL KANSAS. WHILE THE
MODELS FORECAST THIS SYSTEM TO REMAIN NORTH OF ALL BUT THE HAYS AND
WAKEENEY AREA, I AM NOT SO SURE THAT IT WILL. COLD OUTFLOW FROM THIS
SYSTEM MAY WELL FORCE THE FRONT SOUTH ACROSS AT LEAST PART OF MY
AREA DURING THE LATE AFTERNOON AND EVENING AND HAVE LEFT SOME POPS
IN PLACE FOR THAT EVENTUALITY. BUY FRIDAY AFTERNOON THE MODELS HAVE
FORECAST THE FRONT TO LAY ALMOST WEST TO EAST ACROSS THE CWA WITH AN
MCS CRANKING UP NORTHEAST OF THE SURFACE LOW DIRECTLY OVER OUR CWA
BY LATE AFTERNOON. AM NOT AT ALL CONFIDENT OF THIS AS TOO MANY
THINGS COULD GO WRONG WITH THAT FORECAST. STILL WILL HAVE TO
MAINTAIN SOME POPS OVER THE AREA AT THAT TIME JUST IN CASE THE
MODELS ARE RIGHT.

SPEAKING OF THE MODELS, THE ETA AND GFS BOTH HAVE DEWPOINTS WAY TO
HIGH OVER THE WESTERN HIGH PLAINS REGION. THEY WERE BOTH ALREADY IN
ERROR BY NEARLY 15F OVER FAR WESTERN KANSAS BY 18Z WHICH MAY EXPLAIN
WHY THEY ARE BOTH SO VERY AGGRESSIVE IN DEVELOPING PRECIPITATION. IN
SHORT, I DONT TRUST THEM VERY MUCH FOR SPECIFICS OF THIS FORECAST
SINCE A LARGE PART OF THE FORCING FOR THE NEXT FEW DAYS WILL BE FROM
LATENT HEAT PROCESSES. IF THEY MODELS GET THE PRECIPITATION TIMING,
AMOUNT AND LOCATION WRONG, THEY WILL NECESSARILY PRODUCE THE WRONG
LATENT HEAT FEEDBACKS FROM IT. WE SHALL SEE.

DAYS 3-7...

LOOKING AT THE LATEST RUNS OF THE ETA80, ECMWF, GFS180 AND UKMET
MODELS, AM INCLINED TO AGREE WITH SURROUNDING OFFICES THAT FRIDAY
EVENING AND FRIDAY NIGHT COULD SEE SOME STRONG STORMS IN OUR EASTERN
CWA.  BUMPED POPS UP FRIDAY NIGHT INTO SATURDAY MORNING TO 50
CATEGORY IN MY EAST, AND KEPT THEM AT 40 PERCENT IN MY WESTERN CWA.
THE GFS, WITH ACKNOWLEDGING ITS WET BIAS, SHOWS A 5.5 INCH BULLSEYE
QPF IN SOUTHERN COMANCHE COUNTY FRIDAY NIGHT.  THIS QPF MAY BE
OVERDONE, BUT THE GFS INITIALIZED AS WELL AS THE ECMWF AND UKMET
MODELS THIS MORNING AT 08/12Z, AND ECMWF MODEL HAS A 13.4 MAGNITUDE
VORT MAXIMUM CROSSING THE CWA FROM SOUTHWEST TO NORTHEAST AT THAT
TIME, TO PROVIDE SIGNIFICANT LARGE SCALE UPPER LEVEL LIFT.  THE
EXACT SPOT OF HEAVY PRECIP WILL BE HARD TO PINPOINT, BUT WILL SEE
HOW MODELS HANDLE THIS FRI-FRI NT-SAT EVENT TOMORROW.  THERE WILL BE
LOTS AND LOTS OF MOISTURE STREAMING NORTH HEAD OF THE UPPER WAVES.
THEN, THERE SHOULD BE A BREAK FROM THUNDERSTORM CHANCES SATURDAY
AFTERNOON INTO SUNDAY, BUT A FRONT CROSSING SOUTHEASTWARD OVER CWA
WILL LIKELY RUN INTO MOISTURE AND PRODUCE ANOTHER ROUND OF
CONVECTION LATE SUNDAY INTO SUNDAY NIGHT.  HOWEVER, THE SECOND BIG
SURGE LOOKS TO BE A LITTLE FARTHER SOUTHEAST THAN FRIDAY NIGHTS
SYSTEM, WHEN THE STRONG LIFT MATERIALIZES.

TEMPERATURES WILL BE ON A WARMING TREND INTO TUESDAY, WHERE HIGHS
SHOULD REACH NEAR 90, AND THEN TOP IN THE LOWER TO MID 90S
WEDNESDAY.  LOW TEMPS WILL DIP BEHIND FROPA SUNDAY NW AND MONDAY SE,
THEN REBOUND INTO THE 60 NW TO 70 SE RANGE REST OF MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  93  64  87 /  20  20  30  40
GCK  60  93  60  81 /   -  10  30  50
EHA  61  92  59  83 /   0  10  20  40
LBL  63  95  63  86 /  10  20  20  30
HYS  64  87  61  79 /  20  40  60  50
P28  65  93  68  84 /  20  30  30  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

JOHNSON/BURKE
Hazardous weather outlook, Jun 8, 3:30 AM CDT, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT WED JUN 8 2005

KSZ030-031-043>046-061>066-074>081-084>088-091000-
CLARK-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-
KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD-
STAFFORD-STANTON-STEVENS-TREGO-
330 AM CDT (230 AM MDT) WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POSSIBILITY EXISTS FOR SCATTERED THUNDERSTORMS DURING THE LATE
AFTERNOON AND EVENING HOURS OF JUST ABOUT ANY DAY THROUGH THE
WEEKEND. STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
SEVERE WEATHER.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

KSZ089-090-091000-
BARBER-COMANCHE-
330 AM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS MAY DEVELOP NEAR A COLD FRONT AND
DRY LINE LATE THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN ACTION IF THEY FORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POSSIBILITY EXISTS FOR SCATTERED THUNDERSTORMS DURING THE LATE
AFTERNOON AND EVENING HOURS OF JUST ABOUT ANY DAY THROUGH THE
WEEKEND. STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
SEVERE WEATHER.

.SPOTTER ACTIVATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED IN THE MEDICINE LODGE TO COLDWATER
AREAS LATE THIS AFTERNOON OR EARLY EVENING.

06

In the hours before

Local storm report, Jun 8, 8:01 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             5 SE MEDICINE LODGE     37.23N 98.52W
06/08/2005  1.00 INCH        BARBER             KS   PUBLIC

0754 PM     HAIL             1 S MEDICINE LODGE      37.27N 98.58W
06/08/2005  0.75 INCH        BARBER             KS   LAW ENFORCEMENT

0754 PM     HAIL             MEDICINE LODGE          37.29N 98.58W
06/08/2005  0.75 INCH        BARBER             KS   LAW ENFORCEMENT

0757 PM     HAIL             MEDICINE LODGE          37.29N 98.58W
06/08/2005  0.88 INCH        BARBER             KS   LAW ENFORCEMENT

&&

RBURGERT
Special weather statement, Jun 8, 8:41 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 PM CDT WED JUN 8 2005

KSZ065-066-079>081-089-090-090900-
BARBER-COMANCHE-EDWARDS-KIOWA-PAWNEE-PRATT-STAFFORD-
841 PM CDT WED JUN 8 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 AM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 AM CDT FOR
BARBER, COMANCHE, EDWARDS, KIOWA, PAWNEE, PRATT AND STAFFORD
COUNTIES.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:21 PM CDTSevere Thunderstorm WarningDDCBarber54 min
Jun 8, 8:01 PM CDTSevere Thunderstorm WarningDDCBarber59 min
Jun 8, 9:39 PM CDTSevere Thunderstorm WarningDDCBarber53 min
Jun 9, 4:31 PM CDTSevere Thunderstorm WarningDDCClark, Meade44 min
Jun 9, 4:43 PM CDTTornado WarningDDCNess26 min
Jun 9, 4:59 PM CDTSevere Thunderstorm WarningDDCTrego61 min
Jun 9, 5:09 PM CDTSevere Thunderstorm WarningDDCClark, Meade58 min
Jun 9, 5:22 PM CDTSevere Thunderstorm WarningDDCGray, Meade53 min
Jun 9, 5:24 PM CDTTornado WarningDDCTrego51 min
Jun 9, 5:42 PM CDTSevere Thunderstorm WarningDDCFord40 min
Jun 9, 5:59 PM CDTTornado WarningDDCMeade46 min
Jun 9, 6:10 PM CDTTornado WarningDDCTrego50 min
Jun 9, 6:34 PM CDTTornado WarningDDCEllis56 min
Jun 9, 6:43 PM CDTTornado WarningDDCMeade47 min
Jun 9, 6:59 PM CDTTornado WarningDDCTrego31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.